ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: SA-PO035

When Overdose With Doxylamine Leads to Severe Rhabdomyolysis and Renal Failure That Requires Hemodialysis: A Case Report and Literature Review

Session Information

Category: Acute Kidney Injury

  • 102 AKI: Clinical‚ Outcomes‚ and Trials

Authors

  • Bhutta, Salman, Nassau University Medical Center, East Meadow, New York, United States
  • Mahmoudzadeh, Samaan, UCI Health, Orange, California, United States
  • Cadet, Bair, Nassau University Medical Center, East Meadow, New York, United States
Introduction

Antihistamines such as doxylamine, represent common components of over-the-counter sleep-inducing agents. The easy availability of these substances increases the potential for both intentional overdose by adults and inadvertent ingestion by children. Doxylamine overdose has increased in recent years due to its availability as an over-the-counter drug commonly used as a nighttime sleep aid. Clinical studies describe symptoms of severe doxylamine intoxication such as rhabdomyolysis, renal failure, impaired consciousness, seizures, and cardiopulmonary arrest

Case Description

A 52 year old male with a history of HTN and opioid dependence presented with acute onset right-sided weakness, numbness, right buttock pain, nausea, and vomiting. He reported taking 30 tablets of doxylamine the night prior to presentation due to difficulty sleeping. Upon admission, patient's labs showed elevated creatinine kinase >100,000, blood urea nitrogen/Creatinine 71/5.8, aspartate aminotransferase 2170, alanine aminotransferase 536, and phosphate 7.9. Patient was admitted to the medical intensive care unit (MICU) for severe rhabdomyolysis with acute renal failure, and acute liver failure secondary to doxylamine overdose. He received n-acetylcysteine for acute liver failure and was started on aggressive IV hydration. He remained oliguric and a hemodialysis catheter was placed on hospital day (HD) 1 for emergent dialysis. Throughout the hospital stay, patient received three cycles of dialysis. Urine output gradually improved and the patient was transferred to the medical floors on HD 5. He was subsequently discharged home on HD 13 with an outpatient nephrology appointment.

Discussion

Acute kidney injury from rhabdomyolysis due to doxylamine toxicity can result in poor prognosis, necessitating emergent dialysis and critical care management as seen in our patient. The accessibility of this drug alongside its potential for abuse warrants discussion among healthcare providers. Additionally, the adverse outcomes associated with doxylamine overdose demands that clinicians act immediately in treating patients with suspected intoxication. Rapid intervention may prevent progression of renal failure, ultimately reducing the risk of developing chronic kidney disease and requiring long-term dialysis.